Browse

You are looking at 1 - 2 of 2 items for :

  • Related Disciplines x
  • Thyrotoxicosis x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.

  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.

  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.

  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases

Open access

Christine Yu, Inder J Chopra and Edward Ha

Summary

Ipilimumab, a novel therapy for metastatic melanoma, inhibits cytotoxic T-lymphocyte apoptosis, causing both antitumor activity and significant autoimmunity, including autoimmune thyroiditis. Steroids are frequently used in treatment of immune-related adverse events; however, a concern regarding the property of steroids to reduce therapeutic antitumor response exists. This study describes the first reported case of ipilimumab-associated thyroid storm and implicates iopanoic acid as an alternative therapy for immune-mediated adverse effects. An 88-year-old woman with metastatic melanoma presented with fatigue, anorexia, decreased functional status, and intermittent diarrhea for several months, shortly after initiation of ipilimumab – a recombinant human monoclonal antibody to the cytotoxic T-lymphocyte-associated antigen 4 (CTLA4). On arrival, she was febrile, tachycardic, and hypertensive with a wide pulse pressure, yet non-toxic appearing. She had diffuse, non-tender thyromegaly. An electrocardiogram (EKG) revealed supraventricular tachycardia. Blood, urine, and stool cultures were collected, and empiric antibiotics were started. A computed tomography (CT) angiogram of the chest was negative for pulmonary embolism or pneumonia, but confirmed a diffusely enlarged thyroid gland, which prompted thyroid function testing. TSH was decreased at 0.16 μIU/ml (normal 0.3–4.7); free tri-iodothyronine (T3) was markedly elevated at 1031 pg/dl (normal 249–405), as was free thyroxine (T4) at 5.6 ng/dl (normal 0.8–1.6). With iopanoic acid and methimazole therapy, she markedly improved within 48 h, which could be attributed to lowering of serum T3 with iopanoic acid rather than to any effect of the methimazole. Ipilimumab is a cause of overt thyrotoxicosis and its immune-mediated adverse effects can be treated with iopanoic acid, a potent inhibitor of T4-to-T3 conversion.

Learning points

  • While ipilimumab more commonly causes autoimmune thyroiditis, it can also cause thyroid storm and clinicians should include thyroid storm in their differential diagnosis for patients who present with systemic inflammatory response syndrome.

  • Immune-related adverse reactions usually occur after 1–3 months of ipilimumab and baseline thyroid function testing should be completed before initiation with ipilimumab.

  • Conflicting data exist on the use of prednisone for treatment of CTLA4 adverse effects and its attenuation of ipilimumab's antitumor effect. Iopanoic acid may be considered as an alternative therapy in this setting.